Its a good question. Beta blockers have a lot of different effects in the body, other than simply slowing the heart rate down. They essentially counteract the effects of adrenaline in the body and can have beneficial effects such as preventing arrythmias and even possibly decreasing inflammation. In patients with heart failure, there is a definite survival advantage to taking beta blockers in a stable regimen amd we often see an improvement in EF and more importantly --symptoms, in patients on appropriate CHF medications.
Its good you've had a positive response Keep it up.
I think beta blockers do help ejection fraction. Mine has improved since taking atenol.
momto3/tickertock regarding thread couple days ag.
I do, so they say have normal heart, but I don't see how with thousands of pvc's daily and continuously. I just felt my pulse only 8 beats then stop. Its like that all the time, bigemy, trigemy etc.
I have changed my lifestyle in the last few months. I only smoked occasionally but I just quit both cigerettes and alcohol three months now. I have also dropped about 18 llbs. I feel much better but I still swell, headaches, and I am having a terrible circulation problem.
I have not had a check up for about a year. My husband has been laid off and we had no health insurance. It will soon kick back in though and I will get checkup.
Thanks for comments, I think it is really nice to know that other people are out there with same problems. If anyone can shead light on the circulation thing I would love to hear from you.
Don't know much about the circulation problem, I think a side effect of beta blockers are coldness of the extremeties.
I think beta blockers are good medication, though they are not for everyone, but I think the key with beta blockers are finding the right one and also the correct dosage, I know I feel alot better on half the dose of beta blocker I was taking( I also take atenolol, was taking 100mg daily in divided doses, now i only take 50mg daily in divided doses)I feel much better, though I acknowledge I need to take it, correct dosing is the key. Good luck with all your needs.
I think BB's can have incredible healing effects. Although I am currently on an ACE drug, I really believe that Inderal (BB) played a positive role in keeping my mitral regurg. in check for many years. My doctor is a firm believer in BB's and their positive effects.
Also, I mentioned in another thread that my daughter took Inderal for a little over a year for migraines. She also has mitral valve prolapse and regurg. She has been followed for about 15 years. WELL, her most recent echo showed barely any leakage!!! I keep wondering if the BB played a role!!! She is due for a serial checkup later this year...will be interesting to see if things remain stable, or if there is further improvement.
I'm on the fence regarding beta blockers.
Since the mid 90's, I have been on Toprol XL (first 50mg per day, later 100mg per day) followed by a switch to Inderal in 98 in a variety of dosages. Toprol did nothing for my tachycardia or my palps, took several hours to kick in when it did anything and generally made feel lousy.
Now, the Inderal has been of greater heart benefit to me. My PVC's are still awful, but the tach is much better. So that is obviously positive.
Unfortunately, both of these medications absolutely tore my digestion to shreds. I am (apparently) permanently bloated in my stomach and look like I spent my life drinking beer. My stomach burns, cramps and rumbles 24/7 and nothing seems to help. Food is the last thing on my mind because eating only aggravates the distress.
Several doctors and pharmacists have confirmed that this sort of thing can happen, so it is not my imagination.
Two other concerns about BB's long term...diabetes and elevated lipids. Most of the books I've read speak of elevated readings as a potential negative side effect.
All this to say that there are no magic bullets. I appreciate the small benefits, but worry big time for the long term.
So far Toprol XL has been good. I would say the first 3 weeks or so of taking this med were awful but I could still tolerate it. SOB & tiredness were the side-effects. I'm feeling fine now. I'm worried what will happen if I'm weaned off my med.